Doctors could be wrong – don’t worry if they can’t help with skin conditions

LP15122_bigCan’t work out why your skin itches?

 

When introduced to Tamoxifen, I woke up one morning to find I was bleeding all over from bloody  blisters.  This had been an extreme reaction to the drug, explained by doctors as “it’s your age”.  Luckily the hospital Chaplain suggested I went off to France, where they admitted this was a common side-effect from Tamoxifen – and gave me superb creams and balms to sort out the problem.

Doctors and nurses back in Britain suggested “aqueos cream“, which did nothing – just seemed to make me itch more.  So I went on with the French products, and when they ran out I looked around for suitable replacements.

This week, a British Dermatologist, Professor Hywel Williams, has come out and said “there is some evidence to show it might dry out the skin barrier further“.  My Mother, and many friends who have been prescribed these creams, agree.

My Chemist shook his head, and said in his experience he was dubious about recommending this product; it just seemed to make symptoms worse (he had worked at Royal Marsden).   He recommended Flexitol for the split skin on my feet, which he said I could get on prescription, and then we tried other creams and balms until I found ones that kept the side effects at bay. Now, La Roche Posay products (French centre where I was treated) are available in Britain, but NICE has only authorised their Anthelios anti-sun cream on prescription!  If we were French we would get their wonderful range from our treatment centre.

Now.

So is you find aqueous creams don’t work for you, look for a good Chemist and discuss problem with them.  Ranges to look out for are:

  • Flexitol – Australian company, and managing to get NICE to approve a wider range
  • La Roche Posay – French company, subjected to over 90 Clinical trials, and now available in major Boots stores and specialist chemists.
  • iS Clinical – brilliant creams developed in conjunction with Washington Cancer Centre – used in Harley Street for quick recovery from face-lifts!

Then there are British companies doing a really good job.  I tend to go for those that spend money on the ingredients (so aren’t the cheapest), but who really care about our skin.  Their products help keep itching at bay, but sadly NICE has no intention of helping us get them on prescription!

  • Bakewell Soap Company – I have just been trying out their Body Butters range, and they are brilliant.  Not very expensive, but with Shea butter and other goodies that do our skin good.  They even do one of the products I tried for oily skin – which can also get very dry as a side effect from drugs,Mind you, it worked for my dry, dry skin too!
  • Elemis who have a team of researchers working on improving skincare
  • Neom Organics – their Body oil is not only light, so it soaks in without rubbing, nourishes your skin and nurses like the smell!
  • Spiezia – who really care about ensuring they use nothing but the best, organic ingredients. 

You can get these products online (often with special offers) or at good chemists, but until the NHS realises that about 25% of us will suffer side effects from drugs (Macmillan survey ‘Cured …but at what cost) we will have to pay for these ourselves.

Did I make too much of a fuss?

Three days after starting Tamoxifen I woke up with sheets stiff with blood;  I thought I had been murdered, and couldn’t work out why I still seemed alive.  Rushed to the doctor, who gave me strong creams, and told me I had to get professional help urgently as I shouldn’t use these creams for too long. Phoned the hospital, who gave me an appointment with Dermatologist several months hence – so I ad to pay to go privately and saw him a couple of days later.

Dermatologist kept me waiting for over an hour (no explanation – no apology), called me in and asked if I minded his students being present?  Yes, I did – I knew that as a private patient you didn’t have to agree, but thought they should know what these drugs do to one.  Dermatologist told me to strip, took a couple of minutes giving me a perfunctionary examination, then told me to sit down (I was still stark naked).  D. told me “it’s your age”.  I asked how could this be so since the blisters had appeared overnight?  And I could hear students whispering “She’s right”.  D. didn’t like this.  Looked daggers at me, and swept out saying “I haven’t got time to answer questions”.

When I got dressed I went out and told Receptionist I had NO intention of paying his bill – and he never sent it in.

Apparently he was head honcho in team at my cancer hospital – so that decided me to go to France – where I was given a full examination, range of tests, second opinion and CORRECT diagnosis – all in a professional and courteous manner.  And yes, according to French cancer centre it WAS Tamoxifen that caused outbreak – good enough for me.

However,  at last we now have Professor Williams batting on our side, giving considered comments on the creams that Dermatologists try to get us to use – and for me, they just made matters worse.  He was quoted in the Daily Mail, but Google him and he has an impressive CV.

P. S.  Have just been on NHS Choices website describing aqueous creams, to find at end it says “recent evidence has shown it can cause burning, stinging, itching and redness, especially in children with atopic eczema“.

NOW they tell us!!!!

verite@greenbee.net

 

 

 

 

 

Tagged: , , , , , , , , , , , , , , , , ,

One thought on “Doctors could be wrong – don’t worry if they can’t help with skin conditions

  1. Janice West September 30, 2014 at 12:54 pm Reply

    I was born with ezcema and I knew that the Aqueous cream that I was told use during radiotherapy contained irritants . A Brazilian friend gave me Biafine cream used in France and Brazil for radiotherapy – it was brilliant. It is actually made by Johnson&Johnson so not exactly an unknown company. I can’t recommend it enough. Even the nurse sniffily said it was OK. Everyone I know who used Aqueous cream had sore weeping skin.

    BTW I have just discovered your site and I love it – so helpful when I am struggling with post-chemo hair splitting feet, bad skin neuropathy etc over a year after chemo, Thank you so much

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: